Author Topic: Important - Please Read This First!  (Read 118075 times)

[Buddie]

Important - Please Read This First!
« on: April 14, 2012, 09:06:11 pm »
Hello,

It should be understood that this board exists to help with problems often associated with rapid withdrawal of benzodiazepines after extended use (in this context, 'extended use' can mean as little as a few weeks for a small number of individuals). Except in the exceptional circumstances listed below (that is to say, very short term use, infrequent use, or where there are pressing medical reasons), withdrawal from benzodiazepines should be carried out gradually.

Cold Turkey refers to the sudden (or near sudden) cessation of a drug. In the case of benzodiazepines, except after very short-term use (days, or a week or two), this is potentially very dangerous. Rapid withdrawal of benzodiazepines can cause life-threatening status epilepticus seizures. The higher the dose, and the longer you have been taking them, the greater the risks associated with sudden withdrawal. You should not alter your dose of benzodiazepines without first consulting with your doctor.

Additionally, if you suffer from a seizure-type disorder, even following what normally would be considered a sensible and gentle withdrawal schedule, you risk suffering dangerous withdrawal seizures. If you suffer from epilepsy, any kind of seizure disorder, or even if you suspect that you suffer from a seizure disorder, it is imperative that you consult with your doctor (better, a neurologist) prior to making any changes to your benzodiazepine medication.

(Rapid) Detox refers to when benzodiazepines are withdrawn in an inpatient setting, over a few days, or a week or two, using adjunctive medications to mitigate against the risks of status epilepticus seizures. Although considered 'medically safe', detox withdrawal of benzodiazepines will not protect patients from the potential risks of experiencing very protracted and debilitating withdrawal symptoms after they leave the detox facility. More about benzodiazepine withdrawal syndrome.

After protracted use of benzodiazepines (several months or years), the use of phrases such as 'rapid withdrawal' or 'fast taper' by members will probably refer to withdrawal over some weeks, but without attending a detox facility, and without the use of anticonvulsant adjunctive medications.

An accelerated withdrawal/taper of benzodiazepines (after protracted use), refers to a withdrawal schedule lasting weeks (from a lower dose) or a few months (from higher doses). Such withdrawal schedules are slower than what occurs with a rapid or detox withdrawal, and although usually medically safe, for some, such accelerated withdrawal regimens will cause heightened withdrawal symptoms. However, accelerated withdrawal of benzodiazepines might be necessary for a variety of reasons, such as pregnancy, a lack of access to medication (because of illicit use, or being 'cut off' by a doctor), or, more rarely, paradoxical reactions or an unusual medical situation. Occasionally, an accelerated withdrawal, or even rapid detox of benzodiazepines, is wholly medically justified. If there are pressing medical reasons for the rapid cessation of benzodiazepine use, these concerns should (must) outweigh concerns of the potential of suffering debilitating or protracted withdrawal symptoms. We should also consider that those who withdraw rapidly from benzodiazepines, and suffer few or only short-term withdrawal symptoms, are unlikely to report their relative symptom-free experiences to this community. This can give members a very distorted view of what to expect - unreasonably expecting the worst. If, for whatever reason, you find yourself forced to consider rapid or accelerated withdrawal of benzodiazepines, try not to assume the worst. There is huge variability in how patients respond in such situations.

Rapid withdrawal following short-term use of benzodiazepines (use lasting a few days, or a week or two), is not a 'cold turkey' or rapid taper. Neither is it a 'cold turkey' withdrawal to suddenly stop taking benzodiazepines (even after protracted use) if your use was very intermittent, where there was no opportunity for addiction/dependency/habituation to develop. Unless you suffer from a seizure-type disorder, it is normally medically safe to suddenly cease the intermittent use of benzodiazepines, but a short taper (over a week or two) still might be of benefit to help you adjust.
« Last Edit: July 06, 2012, 02:45:09 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.